Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

January 26, 2021Choctaw County, Alabama

NWS Mobile, AL issued this special weather statement at Jan 26, 2021, 2:36 AM CST for Choctaw County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 26, 2021, 2:36 AM CST (08:36 UTC)
Expired
Jan 26, 2021, 3:30 AM CST
In force
54 min
Issued by
NWS Mobile, AL

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 154 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS84 KMOB 260836
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
236 AM CST Tue Jan 26 2021
 
ALZ051-260930-
Choctaw AL-
236 AM CST Tue Jan 26 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CHOCTAW
COUNTY UNTIL 330 AM CST...

At 235 AM CST, the strong thunderstorm was located near Crandall, or
8 miles southeast of Quitman, moving northeast at 40 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Butler, Lisman, Pennington and Toxey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 8809 3216 8801 3214 8804 3209 8804
      3206 8807 3207 8810 3205 8812 3201 8811
      3199 8810 3201 8809 3198 8806 3195 8808
      3197 8809 3195 8812 3193 8809 3194 8807
      3193 8805 3186 8847 3229 8842 3231 8840
TIME...MOT...LOC 0835Z 240DEG 49KT 3198 8859 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jan 25, 10:20 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jan 25, 10:20 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1020 PM CST Mon Jan 25 2021

.NEAR TERM /Now Through Wednesday/...Broad upper ridging will
continue to shift east of our area tonight with a southwesterly
upper level flow occurring ahead of a low pressure system and
associated shortwave trough lifting northeastward across the
central/southern Great Plains. The sfc low will move rapidly to
the northeast tonight with a trailing cold front moving into the
area and stalling over the area Tuesday morning. Chances for
showers and thunderstorms will increase overnight as the front
enters the area and stalls out. A strong inversion as evidenced on
area 00Z soundings has prevented convective development despite
favorable instability and shear. However, as the front approaches,
a thin line of showers and thunderstorms is expected to develop
and move southeast. Shear profiles will weaken overnight as the
line moves into the area with best chance of isolated strong
storms across northwest portions of the area where there is a
marginal risk from SPC. As the warm and moist air continues to
move over the cooler water nearshore, dense advection fog will
continue to develop and affect coastal areas tonight, likely
lingering near the coast through the day on Tuesday.

The stalled front will serve as a focus for showers and few storms
on Tuesday with a band of showers and storms lifting north from
the coast during the evening hours on Tuesday as the boundary
returns north as a warm front. There will be some instability
(MLCAPE of ~500 J/kg) along/south of the front, shear along the
front, and less of a mid-level warm layer (around 700mb on
forecast soundings) right in the vicinity of the front for a few
hours on Tuesday night. For this reason, a strong storm or two are
possible during that timeframe. The main threat with any stronger
storms would be damaging wind gusts.

As the shortwave moves east on Wednesday the front will move back
to the east as a cold front and out of the area by early
Wednesday afternoon. Dense fog will be lingering near the coast
Wednesday morning, however the threat of fog and rain chances
will end as the front clears the area. A dry, northwesterly flow
settles into the area in the wake of the front. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Wednesday night for ALZ265-
     266.

     Dense Fog Advisory until 10 AM CST Tuesday for ALZ261>266.

FL...High Rip Current Risk through late Wednesday night for FLZ202-
     204-206.

     Dense Fog Advisory until 10 AM CST Tuesday for FLZ201>206.

MS...None.
GM...Dense Fog Advisory until noon CST Tuesday for GMZ630>636-650-655.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jan 26, 2:36 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
236 AM CST Tue Jan 26 2021

ALZ051-260930-
Choctaw AL-
236 AM CST Tue Jan 26 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CHOCTAW
COUNTY UNTIL 330 AM CST...

At 235 AM CST, the strong thunderstorm was located near Crandall, or
8 miles southeast of Quitman, moving northeast at 40 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Butler, Lisman, Pennington and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3231 8809 3216 8801 3214 8804 3209 8804
      3206 8807 3207 8810 3205 8812 3201 8811
      3199 8810 3201 8809 3198 8806 3195 8808
      3197 8809 3195 8812 3193 8809 3194 8807
      3193 8805 3186 8847 3229 8842 3231 8840
TIME...MOT...LOC 0835Z 240DEG 49KT 3198 8859

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 8:11 PM CSTDense Fog AdvisoryMOBBaldwin, Mobile14 hr
Jan 25, 8:15 PM CSTMarine Dense Fog AdvisoryMOB16 hr
Jan 26, 3:27 AM CSTSpecial Marine WarningMOB93 min
Jan 26, 3:50 AM CSTSpecial Weather StatementMOBWilcox55 min
Jan 26, 4:04 AM CSTSpecial Weather StatementMOBWashington56 min
Jan 26, 4:53 AM CSTSpecial Marine WarningMOB97 min
Jan 26, 6:29 AM CSTSpecial Marine WarningMOB91 min
Jan 26, 8:00 AM CSTSpecial Marine WarningMOB90 min
Jan 26, 9:18 AM CSTSpecial Marine WarningMOB87 min
Jan 26, 3:06 PM CSTMarine Dense Fog AdvisoryMOB23 hr
Jan 26, 3:06 PM CSTSmall Craft AdvisoryMOB54 hr
Jan 26, 4:33 AM CSTSpecial Weather StatementMOBOkaloosa42 min
Jan 26, 7:42 AM CSTAreal Flood AdvisoryMOBOkaloosa3 hr
Jan 26, 3:19 AM CSTSpecial Weather StatementMOBWayne56 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.